Alabama, 2009Heavy Snow and Winter Weather in Alabama, March 1, 2009
March 1, 2009 · NWS HUN · 8 events in 8 counties and zones
Moisture and strong lift produced by a deepening low pressure system over Georgia moved west into northern Alabama after midnight on March 1st. With freezing or below freezing temperatures in place, widespread snowfall began after midnight on the 31st and continued through the afternoon hours on the 1st in some counties.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture and strong lift produced by a deepening low pressure system over Georgia moved west into northern Alabama after midnight on March 1st. With freezing or below freezing temperatures in place, widespread snowfall began after midnight on the 31st and continued through the afternoon hours on the 1st in some counties. Accumulations of between half an inch and 1 inch occurred across much of northern Alabama.
In addition, portions of Lauderdale, Colbert, Franklin, Limestone, and Cullman counties received heavy snowfall over two inches. The heaviest snowfall occurred in northwestern portions of Lauderdale county, where over 4 inches of snow fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 28, 11:42 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 28, 11:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 PM CST SAT FEB 28 2009
.UPDATE...FOR 06Z AVIATION.
&&
.DISCUSSION...
A LARGE U/L SYSTEM WILL BRING LIGHT/MODERATE SNOW...GUSTY
WINDS...AND IFR CIGS TO THE TAF SITES THROUGH MIDDAY SUNDAY.
EXPECT CIGS TO CONTINUE TO LOWER TO IFR...AND OCNL LIFR
CATEGORY...THROUGH 15Z SUN. SNOW WILL ALSO OVERSPREAD THE REGION
FROM WEST TO EAST TONIGHT WITH VSBYS DROPPING BLO 1SM AFTER
09Z...LOCALLY BLO 1/2SM. EXPECT SNOW TO TAPER OFF AFT 15Z...WITH
CONDITIONS IMPROVING DRAMATICALLY AFT 18Z. WINDS WILL BE QUITE
GUSTY FROM THE N/NW WITH OCNL GUSTS OVER 30 KTS.
&&
.PREV DISCUSSION... /ISSUED 755 PM CST SAT FEB 28 2009/
DISCUSSION...
WILL MAKE THIS UPDATE DISCUSSION FAIRLY BRIEF...SO PLEASE REFER
TO PREVIOUS COMPLETE DISCUSSION FOR MORE DETAILED DIAGNOSTIC/MODEL
ANALYSES.
LATEST REPORTS FROM NW AL/SRN TN/NRN MS SHOW SLEET/SNOW
BEGINNING TO MIX IN WITH THE LIGHT RAIN WEST OF A LAWRENCEBURG TO
FLORENCE TO RED BAY LINE. DECENT SNOWFALL RATES PERSIST ACROSS
MUCH OF WEST TN WITH 35 DBZ ECHOES NOTED ALONG MUCH OF THE I-40
CORRIDOR. TEMPS ARE FALLING STEADILY ACROSS THE REGION...ALREADY
IN THE UPPER 30S WEST OF I-65...AND THE 32F LINE IS FAST
APPROACHING NW AL.
LOOKING AT THE IR/WV LOOP SHOWS THE UPPER LOW MOVING RAPIDLY SWD
THROUGH ARKANSAS WITH THE CLOUD TOPS COOLING WITH TIME. THIS IS
INDICATIVE OF A DEEPENING SYSTEM...AND WOULD EXPECT PRECIP TO
EXPAND ACROSS THE NRN SEMICIRCLE OF THE H8-H5 LOW WITH TIME
OVERNIGHT. IN SHORT...THERE IS NOT MUCH REASON AT THIS POINT TO
CHANGE PREVIOUS THINKING. WILL MAKE ONLY MINOR ADDITIONAL TWEAKS (AT
MOST PENDING 00 UTC GUIDANCE) TO EXISTING GRIDS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR THE FOLLOWING
ZONES: CULLMAN...DEKALB...JACKSON...LIMESTONE...MADISON...
MARSHALL...MORGAN.
WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR THE FOLLOWING
ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.
TN...WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
PREV DISCUSSION...15
DISCUSSION...15Hazardous weather outlook, Feb 28, 6:07 PM CST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
607 PM CST SAT FEB 28 2009
ALZ001>010-016-TNZ076-096-097-011100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
607 PM CST SAT FEB 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A POTENT AREA OF LOW PRESSURE OVER MISSOURI AND ARKANSAS WILL PUSH
TOWARDS THE NORTHERN GULF COAST...BRINGING MOISTURE AND MUCH COLDER
AIR TO THE CENTRAL TENNESSEE VALLEY. PRECIPITATION WILL INITIALLY
BEGIN AS RAIN THIS EVENING...BUT WILL CHANGE TO SNOW LATE THIS
EVENING TO AROUND MIDNIGHT.
ACROSS NORTHWEST ALABAMA...ONE TO THREE INCHES OF SNOW ARE EXPECTED
THROUGH DAYBREAK SUNDAY. FOR THE REMAINDER OF NORTH ALABAMA AND
SOUTHERN MIDDLE TENNESSEE...ACCUMULATIONS OF ONE TO TWO INCHES ARE
EXPECTED. MUCH OF THE SNOW ACCUMULATIONS WILL OCCUR ON GRASSY AREAS
WHERE WARM GROUND TEMPERATURES ARE NOT A CONCERN. HOWEVER...
CONDITIONS ON ROADWAYS WILL DETERIORATE AS THE NIGHT WEARS ON...
PARTICULARLY ON ELEVATED HIGHWAYS...BRIDGES AND OVERPASSES...AND
ESPECIALLY WITHIN ANY BANDS OF HEAVIER SNOWFALL.
LOCALLY HIGHER SNOW AMOUNTS ARE POSSIBLE...ESPECIALLY ACROSS
NORTHWEST ALABAMA...IF BANDS OF HEAVY SNOW DEVELOP AROUND THE
NORTHEAST SIDE OF THE LOW PRESSURE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ADDITIONAL SNOW ACCUMULATIONS OF ONE TO TWO INCHES ARE EXPECTED
SUNDAY MORNING...RESULTING IN TOTAL SNOWFALL OF TWO TO FOUR INCHES
ACROSS MOST OF THE CENTRAL TENNESSEE VALLEY. THE SNOW WILL BEGIN TO
TAPER OFF BY MIDDAY.
.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ENCOURAGED TO
RELAY ANY REPORTS OF SNOWFALL TO THE NATIONAL WEATHER SERVICE
TONIGHT AND SUNDAY. FORMAL ACTIVATION IS NOT ANTICIPATED.
BCC
In the hours before
Local storm report, Feb 28, 9:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
953 PM CST SAT FEB 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM SLEET 2 NE MERIDIANVILLE 34.87N 86.55W
02/28/2009 U0.00 INCH MADISON AL EMERGENCY MNGR
HEAVY SLEET REPORTED...NO ACCUMULATION AT THIS TIME.
0950 PM SNOW RED BAY 34.44N 88.14W
02/28/2009 U0.1 INCH FRANKLIN AL TRAINED SPOTTER
HEAVY GRANULAR SNOW BEGINNING TO COVER THE TOPS OF
VEHICLES AND GRASS.
&&
BCCHeavy Snow, Franklin
- When
- March 1, 2:00 AM CST to 7:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
One to two and a half inches of snowfall accumulated on grassy surfaces and in higher elevations in Franklin county. Southeastern portions of the county experienced the heaviest snowfall, where 2.2 inches fell.
Heavy Snow, Lauderdale
- When
- March 1, 2:00 AM CST to 7:00 AM CST
- Where
- Lauderdale forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Heavy snowfall accumulations on grassy surfaces between 2 and 4 inches occurred northwest of Florence westward to the western tip of Lauderdale county. Over 2 inches of snowfall accumulation was also reported in the Rogersville community in eastern Lauderdale county.
Heavy Snow, Limestone
- When
- March 1, 2:00 AM CST to 9:40 AM CST
- Where
- Limestone forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
Heavy snowfall accumulated to the depth of between 2 and 3 inches in northwestern portions Limestone county on grassy surfaces and in higher elevations.
Winter Weather, Colbert
- When
- March 1, 2:00 AM CST to 7:00 AM CST
- Where
- Colbert forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Light to moderate snowfall produced around 1 inch of snowfall to 2 inches across Colbert county. The heaviest snowfall around 2 inches fell in western portions of the county.
Heavy Snow, Cullman
- When
- March 1, 2:20 AM CST to 9:40 AM CST
- Where
- Cullman forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Precipitation enhancement from local terrain helped to produce between 2 and 2.5 inches of snowfall accumulation of grassy surfaces and in higher elevations across northern central and northwestern portions of Cullman county.
Winter Weather, Morgan
- When
- March 1, 6:52 AM CST to 9:53 AM CST
- Where
- Morgan forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Light snowfall produced up to 2 inches of snowfall accumulation on grassy surfaces and in higher elevations on the morning of the 1st. However, very little or no snowfall accumulated on area roadways.
Winter Weather, Madison
- When
- March 1, 6:53 AM CST to 9:53 AM CST
- Where
- Madison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Light to moderate snowfall occurred across Madison county, particularly in southeastern and northwestern portions of the county. Between one tenth and two inches of snowfall accumulated on grassy surfaces and in elevated locations through the morning hours on the 1st.
Winter Weather, Marshall
- When
- March 1, 6:53 AM CST to 10:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
Light to moderate snowfall accumulated to a depth of between half an inch and just over 1 inch on grassy surfaces and elevated locations in Marshall county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Carolina, March 1 to 2, 20091 death · 23 events
- Winter Storm in Maryland, March 1 to 2, 20091 death · 2 injured · 5 events
- Heavy Snow in New York, March 1 to 2, 20091 death · 15 events
- Heavy Snow and Winter Weather in Georgia, March 1 to 2, 20091 injured · $1.5 million · 54 events
- Winter Storm in Missouri, March 1, 20091 death · 2 events
- Drought in Texas, March 1 to 31, 2009$10 million · 6 events
- Winter Storm and Winter Weather in Pennsylvania, March 1 to 2, 200912 injured · 10 events
- Winter Storm in Delaware, March 1 to 2, 200912 injured · 4 events
- Flash Flood and Winter Storm in California, March 1 to 4, 20092 injured · $110,000 · 1.25 in hail · 17 events
- Drought in Texas, March 1 to 31, 2009$207,000 · 18 events
- Winter Storm and Winter Weather in New Jersey, March 1 to 2, 20092 injured · 21 events
- Heavy Snow and Winter Weather in Tennessee, March 1, 200929 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155951, 155952, 156184, 156209, 155950, 156191, 156193, 156200.